Pennsylvania, 2008Damaging Wind in Pennsylvania, July 30, 2008
July 30, 2008 · NWS PHI · 1 event in 1 county or zone
An isolated severe thunderstorm formed along the lee side trof over eastern Pennsylvania during the afternoon of the 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm formed along the lee side trof over eastern Pennsylvania during the afternoon of the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 30, 4:09 PM EST, 11 minutes earlier.
Area forecast discussion, Jul 30, 4:09 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 PM EDT WED JUL 30 2008
.SYNOPSIS...
A SERIES OF WEAK FRONTS WILL CROSS THE AREA TONIGHT THROUGH
SATURDAY NIGHT. HIGH PRESSURE IS THEN FORECAST TO BUILD OVER THE
REGION SUNDAY AND INTO EARLY NEXT WEEK. ANOTHER FRONTAL SYSTEM
SHOULD AFFECT THE AREA ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
PUBLIC PRODUCTS ARE BEING REISSUED WITH A SEVERE THUNDERSTORM
WATCH NOW IN EFFECT FOR (ABOUT) THE SOUTHERN HALF OF OUR AREA.
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EASTWARD FROM PA AND MD
AND THE MID LEVEL WIND FIELD IS BECOMING A BIT STRONGER AS THE
VORTICITY FROM WESTERN PA MOVES TOWARD THE AREA. THE WATCH IS
SCHEDULED TO REMAIN UNTIL MIDNIGHT, BUT COULD BE CANCELLED EARLIER
IF CONDITIONS WARRANT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A SERIES OF COLD FRONTS WILL CONTINUE TO COME THROUGH FROM THE
WEST AS WE MAINTAIN A TROUGH ALOFT THAT SHOULD BEING PIECES OF
DRIER AND SLIGHTLY COOLER AIR DOWN FROM THE NW BEHIND EACH OF THE
FRONTS. SINCE THE AIRMASS WILL HAVE LESS MOISTURE AND NOT BE AS
UNSTABLE AS IT WAS WEDNESDAY/TODAY...I EXPECT MOST CONVECTION TO
DEVELOP IN RESPONSE TO DAYTIME HEATING AND THE CYCLONIC FLOW
ALOFT. IN GENERAL CONDITIONS SHOULD GENERALLY BE DRY, BUT THERE IS
A SLIGHT CHC OF CONVECTION THURSDAY AFTN AND ANOTHER CHC OF
SHOWERS AND TSTMS SAT AFTN. THE GFS FOR SATURDAY SEEMS TO BE AN
OUTLIER WITH THE POTENTIAL PCPN FOR SATURDAY AND WAS NOT FOLLOWED.
MAV TEMPS GENLY LOOK A BIT HIGH FOR THE MAX TEMPS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE COLD FRONT SHOULD CLEAR THE COAST AND SLOWLY MOVE OUT TO SEA
SATURDAY NIGHT. THE UPPER TROUGH WILL REMAIN OVERHEAD UNTIL
MONDAY WHEN IT SLIDES OFF TO THE EAST. HOWEVER, WE HAVE KEPT THE
FORECAST DRY AT THIS TIME AS THE POSSIBILITY OF PRECIP IS TOO
SMALL TO PUT IN THE FORECAST. HIGH PRESSURE WILL MOVE INTO THE
AREA MONDAY AND REMAIN IN CONTROL OF THE WEATHER THROUGH TUESDAY.
BY LATE TUESDAY NIGHT INTO EARLY WEDNESDAY, A WARM FRONT MAY CROSS
THE REGION, BRINGING THE NEXT BEST CHANCE OF PRECIPITATION. THE
ASSOCIATED COLD FRONT WILL LIKELY NOT CROSS UNTIL WEDNESDAY NIGHT,
BUT STILL A CHANCE OF SHOWERS/THUNDERSTORMS ARE POSSIBLE DURING
THE DAY ON WEDNESDAY AS WELL. TEMPERATURES IN THE EXTENDED WILL BE
CLOSE TO OR A FEW DEGREES ABOVE NORMAL.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE ALONG THE COAST WILL MOVE OFF TO THE EAST TONIGHT AS
A COLD FRONT PUSHES IN FROM THE WEST. MORNING FOG AND HAZE TOOK
A WHILE TO BURN OFF TODAY. SOME AREAS DIDNT REACH VFR UNTIL THE
AFTERNOON HOURS. FEW TO SCT FAIR WEATHER CU AND AC COVERED MUCH OF
THE REGION WITH CI ABOVE. A FEW WIDELY SCT SHOWERS/TSTMS BEGAN
DEVELOPING BY MID AFTERNOON, BUT A MORE ORGANIZED AREA OF PCPN
IS EXPECTED EARLY TONIGHT AS THE FRONT MOVES IN FROM THE WEST.
EXPECT GENERALLY VFR CONDITIONS THROUGH EARLY TONIGHT EXCEPT
LOWERING TO MVFR/IFR IN THE PCPN. LIGHT SOUTHERLY WINDS WILL
SWING AROUND TO W OR WNW LATE. SPEEDS WILL BE QUITE LIGHT IN OUR
SHELTERED AREAS, SO SOME MVFR VSBYS ARE LIKELY DURING THE PRE-DAWN
HOURS. THE W TO WNW FLOW OF DRIER AIR WILL BRING A RETURN TO VFR
CONDITIONS THURSDAY WITH SOME FAIR WEATHER CU AND CI.
OUTLOOK...HIGH PRESSURE WILL BE IN CONTROL INTO FRIDAY NIGHT.
ANOTHER FRONTAL SYSTEM MAY BRING SHOWERS/TSTMS SATURDAY. HIGH
PRESSURE WILL THEN RETURN SUNDAY INTO THE EARLY PART OF NEXT WEEK.
&&
.MARINE...
TRANQUIL CONDITIONS ARE EXPECTED TO CONTINUE FOR THE MARINE AREA
THROUGH THE FORECAST PERIOD. EVEN WITH SEVERAL FRONTAL ZONES
CROSSING THE AREA, ONE LATE TONIGHT AND ANOTHER SATURDAY, WINDS
AND SEAS ARE NOT EXPECTED TO REACH SMALL CRAFT ADVISORY CRITERIA
THROUGH EARLY NEXT WEEK. THE FRONT LATE TONIGHT WILL NOT BE A
STRONG ONE. WINDS MAY SWING AROUND TO W FOR A BRIEF PERIOD
THURSDAY MORNING BUT SHOULD GO BACK TO S OR SW LATER IN THE DAY.
THAT SAME PATTERN IS EXPECTED THURSDAY NIGHT AND FRIDAY. THE LOW
PRESSURE SYSTEM, THAT WILL BE DRAGGING A COLD FRONT ACROSS THE AREA
LATE SATURDAY, IS EXPECTED TO BE FAIRLY STRONG STORM. BEHIND THE
FRONT, N TO NW WINDS ARE EXPECTED LATE SATURDAY NIGHT INTO MONDAY.
LATER MONDAY, AS THE PRESSURE GRADIENT WEAKENS, WINDS ARE EXPECTED
TO SWING AROUND TO THE S.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...OHARA/STAUBER
NEAR TERM...OHARA/STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, Jul 30, 1:52 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
252 PM EDT WED JUL 30 2008
ANZ430-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-
PAZ054-055-060>062-067>071-311900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
252 PM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...DELAWARE BAY WATERS...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
TONIGHT. SOME THUNDERSTORMS COULD BECOME SEVERE AND CONTAIN STRONG
GUSTY WINDS, HAIL, VERY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ431-450>455-311900-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
252 PM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
TONIGHT. SOME THUNDERSTORMS COULD BECOME SEVERE AND CONTAIN STRONG
GUSTY WINDS, HAIL, VERY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 30, 11:35 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT WED JUL 30 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-310100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
1235 PM EDT WED JUL 30 2008
...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...
ALTHOUGH ISOLATED THUNDERSTORMS COULD FORM DURING THIS AFTERNOON,
MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
PENNSYLVANIA, NEW JERSEY, DELAWARE AND NORTHEAST MARYLAND THIS
EVENING.
A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING
AND CROSS THE REGION TONIGHT. THIS APPROACHING FRONT, ALONG WITH A
VERY WARM AND UNSTABLE AIRMASS IN PLACE WILL ALLOW THUNDERSTORMS
TO DEVELOP. AN THUNDERSTORMS COULD CONTAIN DAMAGING WINDS, HAIL,
VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
REMEMBER, IF THUNDERSTORMS APPROACH...SEEK SHELTER IMMEDIATELY.
RNS
Special weather statement, Jul 30, 3:06 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 PM EDT WED JUL 30 2008
PAZ060-061-302100-
BERKS PA-LEHIGH PA-
406 PM EDT WED JUL 30 2008
...A STRONG THUNDERSTORM OR TWO WILL AFFECT BERKS COUNTY AND
POSSIBLY LEHIGH COUNTY THROUGH 5:00 PM...
AT 4:05 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM 16 MILES WEST OF READING...MOVING NORTHEAST AT 15 MILES
AN HOUR. THE THUNDERSTORM WILL BE NEAR BERNVILLE AND SINKING SPRING
AROUND 410 PM...WHITFIELD...WYOMISSING HILLS...AND WEST LAWN AROUND
415 PM...AND NEAR WYOMISSING AND WEST READING AROUND 420 PM.
IF THE THUNDERSTORMS HOLD TOGETHER, THEY MAY AFFECT PORTIONS OF
LEHIGH COUNTY TOWARD 4:45 PM.
VERY HEAVY RAIN MAY FALL FROM THESE STORMS...POSSIBLY CAUSING WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS UP TO 45
MILES AN HOUR.
EXPECT OCCASIONAL TO FREQUENT LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
Thunderstorm Wind, Berks
- When
- July 30, 4:20 PM EST
- Where
- Berks County, Sinking Spg to Virginville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -76.080
A severe thunderstorm caused wind damage around the central part of Berks County. Wind gusts up to 60 mph were estimated in Sinking Spring. Downed trees were reported in Richmond and Alsace Townships.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, July 30 to 31, 2008$295,000 · 2.5 in hail · 36 events
- Tornado in Maryland, July 30, 2008$500,000 · EF0 · 1 event
- Damaging Winds in Kentucky, July 30, 20081 injured · $76,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Texas, July 30 to 31, 20081 injured · $48,000 · 52 kt wind · 9 events
- Tornado in West Virginia, July 30, 2008$100,000 · EF0 · 1 event
- Damaging Wind and Lightning Strike in Kentucky, July 30, 2008$60,000 · 52 kt wind · 2 events
- Tornado and Hail in Pennsylvania, July 30, 2008$55,000 · EF0 · 3 events
- Damaging Wind and Lightning Strike in Indiana, July 30, 2008$15,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, July 30, 2008$13,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, July 30, 200855 kt wind · 8 events
- Damaging Winds in North Carolina, July 30, 200861 kt wind · 6 events
- Hail in South Dakota, July 30, 20082 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124466.